Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Capacitability theorem in measurable gambling theory

Authors: A. Maitra, R. Purves and W. Sudderth
Journal: Trans. Amer. Math. Soc. 333 (1992), 221-249
MSC: Primary 60G40; Secondary 90D60, 93E20
MathSciNet review: 1140918
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A player in a measurable gambling house $ \Gamma$ defined on a Polish state space $ X$ has available, for each $ x \in X$, the collection $ \Sigma (x)$ of possible distributions $ \sigma$ for the stochastic process $ {x_1},{x_2}, \ldots $ of future states. If the object is to control the process so that it will lie in an analytic subset $ A$ of $ H = X \times X \times \cdots$, then the player's optimal reward is

$\displaystyle M(A)(x) = \sup \{ \sigma (A):\sigma \in \Sigma (x)\}.$

The operator $ M( \bullet )(x)$ is shown to be regular in the sense that

$\displaystyle M(A)(x) = \inf M(\{ \tau < \infty \} )(x),$

where the infimum is over Borel stopping times $ \tau $ such that $ A \subseteq \{ \tau < \infty \}$. A consequence of this regularity property is that the value of $ M(A)(x)$ is unchanged if, as in the gambling theory of Dubins and Savage, the player is allowed to use nonmeasurable strategies. This last result is seen to hold for bounded, Borel measurable payoff functions including that of Dubins and Savage.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 60G40, 90D60, 93E20

Retrieve articles in all journals with MSC: 60G40, 90D60, 93E20

Additional Information

Keywords: Measurable gambling, stochastic control, regularity, capacity, analytic sets, hyperarithmetic recursion
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society